Alert archive / Wisconsin / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Green Bay, WI

July 13, 2024Calumet County, Outagamie County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 13, 2024, 7:53 PM CDT for Calumet County, Outagamie County, Wisconsin. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2024, 7:53 PM CDT (00:53 UTC)
Expired
Jul 13, 2024, 11:00 PM CDT
In force
3 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

Counties Calumet County, WI, Outagamie County, WI

The radar

The Green Bay radar (KGRB), 33 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:05 PM CDTFLOOD2 Se Appleton, WIKnee-deep flooding based off of picture.
Jul 13, 8:09 PM CDTFLOODAppleton, WISeveral roads closed due to flooding, manhole covers popping up.
Jul 13, 8:15 PM CDTFLASH FLOOD1.75 Ne Appleton, WIRoad partially caved in, one car stuck.
Jul 13, 8:20 PM CDTRAIN 2.121 W Kaukauna, WI
Jul 13, 8:24 PM CDTRAIN 34.5 E Appleton, WI
Jul 13, 8:29 PM CDTFLASH FLOOD1 Sw Kimberly, WIDelayed report. Kimberly Fire Dept reports all streets in the village are flooded hindering response to any incidents.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WGUS53 KGRB 140053
FFWGRB
WIC015-087-140400-
/O.NEW.KGRB.FF.W.0007.240714T0053Z-240714T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Green Bay WI
753 PM CDT Sat Jul 13 2024

The National Weather Service in Green Bay has issued a

* Flash Flood Warning for...
  Northwestern Calumet County in east central Wisconsin...
  Southeastern Outagamie County in northeastern Wisconsin...

* Until 1100 PM CDT.

* At 753 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Appleton, Menasha, Kaukauna, Little Chute, Kimberly, Darboy, 
  Greenville, Combined Locks and Dundas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4424 8819 4420 8819 4421 8840 4424 8840
      4424 8857 4434 8854 4430 8819

FLASH FLOOD...RADAR INDICATED

$$

JLA
1 follow-up statement
344 
WGUS73 KGRB 140119
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
819 PM CDT Sat Jul 13 2024

WIC015-087-140400-
/O.CON.KGRB.FF.W.0007.000000T0000Z-240714T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calumet WI-Outagamie WI-
819 PM CDT Sat Jul 13 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR NORTHWESTERN CALUMET AND SOUTHEASTERN OUTAGAMIE 
COUNTIES...

At 819 PM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 2.5 and 3.5 
inches of rain have fallen. Additional rainfall amounts of 0.2 to 
0.5 inches are possible in the warned area. Flash flooding is 
ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Appleton, Menasha, Kaukauna, Little Chute, Kimberly, Darboy, 
  Greenville, Combined Locks and Dundas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4424 8819 4420 8819 4421 8840 4424 8840
      4424 8857 4434 8854 4430 8819

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JLA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 6:46 PM CDT, 1 hour 7 minutes earlier. Its key messages:

  • Isolated strong to severe storms into early this evening with another possible round of strong to severe thunderstorms overnight tonight. Damaging winds are primary hazard. Smaller chance of storms on Sunday, then additional strong to severe storms on Monday as cold front crosses. Overall confidence on details for the rounds of storms is low to medium.
  • Warmer and more humid conditions through Monday. Heat index values in the 90s are expected over central, east central and parts of far northeast WI Sunday into Monday. Heat indices could approach advisory criteria for a time in the afternoon across the southern CWA on Sunday. Thunderstorm development and clouds could also provide relief from the heat at times.
  • Cooler and drier conditions expected mid-late next week.
Area forecast discussion, Jul 13, 6:46 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
646 PM CDT Sat Jul 13 2024

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

 - Isolated strong to severe storms into early this evening with
   another possible round of strong to severe thunderstorms
   overnight tonight. Damaging winds are primary hazard. Smaller
   chance of storms on Sunday, then additional strong to severe
   storms on Monday as cold front crosses. Overall confidence on
   details for the rounds of storms is low to medium.

 - Warmer and more humid conditions through Monday. Heat index
   values in the 90s are expected over central, east central and
   parts of far northeast WI Sunday into Monday. Heat indices
   could approach advisory criteria for a time in the afternoon
   across the southern CWA on Sunday. Thunderstorm development and
   clouds could also provide relief from the heat at times.

- Cooler and drier conditions expected mid-late next week.

&&

.DISCUSSION...
Issued at 312 PM CDT Sat Jul 13 2024

Short Term...Tonight and Sunday

Main forecast concerns will once again revolve around severe
weather potential for later this evening and overnight.
Unfortunately, most CAMs seemed to mishandle the MCV over
Minnesota as well as the concurrent line of elevated storms out
over western Wisconsin. A variety of different potential scenarios
will thus result in another low confidence forecast.

Convective trends... An elevated line of storms continued to ride
along a gradient of 850 mb moisture and mixed layer CAPE
throughout the early afternoon, although dry air intrusion and
slight capping kept it at bay as it moved east. What comes next is
still up in the air. Decent instability (~1,500 J/kg CAPE) may be
enough to generate some pulse storms later this afternoon,
although coverage will likely be isolated given the absence of any
surface features or triggers to focus convection. This being
said, anything that does go up may have the potential to produce
brief heavy downpours/microbursts as evidenced by inverted-V
soundings and appreciable downdraft CAPE (~1,000 J/kg).
Regardless, high convective temperatures and low-level capping
will be negating factors for storm generation.

Severe weather potential... CAMs still seem to be on different pages
with how convection will pan out later this evening and overnight.
Although confidence is increasing in the passage of an MCS
overnight, still some concerns with how the latest suite of CAMs
have struggled to initialize. The HRRR is definitely the most
aggressive solution thus far, developing an organized squall line
across central Minnesota late this evening before diving it down
across the forecast area overnight. This scenario would likely
result in a damaging wind threat, especially as a nocturnal LLJ
builds in across northern Wisconsin at the base of an upper-level
shortwave. Mid-level lapse rates and wet bulb zero heights would
support hail as a secondary threat. Heavy rainfall will also be
possible, although current thinking is that storm motion will be
quick enough to limit widespread flooding concerns. Additionally,
a brief spin-up cannot be ruled out with this type of storm mode.

Fog/smoke... Depending on what time storms exit the area, some
patchy fog will be possible across portions of central to north-
central Wisconsin Sunday morning. Dewpoint depressions at or near
zero combined with light winds and recent rain will create
conditions favorable for ground fog. Will need to monitor for
areas of potentially dense fog on Lake Michigan Sunday morning
given water temperatures in the low to mid 60s and increasing
dewpoints.

The RAP and HRRR continue to show areas of elevated smoke across
the upper Midwest through the weekend. As a plume of thicker smoke
makes its way across the US/Canada border and spreads over Lake
Superior Sunday night into Monday morning, visibility reductions
and health concerns may come into play toward the end of the
forecast period. Otherwise, will have to see whether or not
thinner smoke coverage today will affect temperatures later this
afternoon. Even a fluctuation of a degree or two might be enough
of a hindrance to prevent us from reaching convective
temperatures this afternoon and evening.

Temperatures... Persistent southerly flow will advect in a true
summer airmass as temperatures climb into the low 90s and a surge
of low-level moisture brings dewpoints up into the low 70s. Sunday
will likely be the warmest day with heat indices ranging from the
mid to upper 90s. Suspect that we will stay just below heat
advisory criteria given the effect of trailing cloud cover and
precip, as well as short temporal span. This being said, the
occasional 100 heat index reading would not be out of the question
if temperatures/dewpoints trend higher than what we're currently
seeing.

Long Term...Sunday Night Through Saturday

Rounds of strong to severe storms on Monday with heat and humidity
breaking by Tuesday.

Sunday night...Relative lull expected most of the night. May
still be isolated to scattered storms early on over southern area
as weaker shortwave shifts by mainly to the south. Late Sunday
night another shortwave could bring small chance of storms into
western cwa late. Ahead of the primary cold front, so a warm/muggy
night is in store, especially for the Fox Valley to the
lakeshore.

Monday...Still shaping up to be potential severe weather day. The
hot and humid airmass from the weekend will still be present,
providing the instability before a cold front sweeps across the
region in the afternoon. Bulk shear during this period will be
sufficient, with values around 40 to 50 knots as strong shortwave
works through which would support organized, relatively fast
moving convection. Though some storms could occur early on,
stronger risk for severe will be as the cold front arrives Monday
afternoon. Potential for an organized and fast moving convective
system is certainly there, but details still need to be sorted
out. If this occurs, damaging wind gusts will once again be the
primary convective threat.

Rest of the forecast...Behind the active weather Monday,
northwest flow returns. Temperatures will drop to below normal,
with highs back in the 70s for the middle of the week. This
forecast may still see occasional showers across the north as
weak impulses cross far northern WI, but nothing as active as
today through Monday is expected to be.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 646 PM CDT Sat Jul 13 2024

Thunderstorms will shift across the Fox Valley, including GRB, ATW
and MTW through 03z. Localized IFR-MVFR conditions. A break then
occurs until after 06z when another round of storms could move
across all the TAF sites. Continue to highlight with TEMPO or
PROB30 groups. Main hazard with these storms will be damaging
wind gusts. After this, beyond 12z, conditions quiet down across
the area with generally VFR conditions.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Goodin/JLA
AVIATION.......JLA
Hazardous weather outlook, Jul 13, 3:39 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
339 PM CDT Sat Jul 13 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
339 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are possible tonight, early this evening,
then again overnight. Gusty winds, hail, and heavy rainfall will
be the main threats, although a brief spin-up cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Very warm and humid weather is expected Sunday and Monday. Heat
index values in the 90s are likely at times, with the hottest
weather expected over central and east central Wisconsin on
Sunday.

Strong or severe storms are possible later Sunday and again on
Monday, but timing and location are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report wind gusts, wind damage, hail,
and flooding to the National Weather Service in Green Bay.

LMZ521-522-541>543-142045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
339 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong to severe storms are possible tonight, mainly early and
again overnight. Gusty winds, hail, and heavy rainfall will be
the main threats, although a brief spin-up cannot be ruled out.
Mariners are encouraged to seek safe harbor during storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance of thunderstorms at times from Sunday and again
on Monday. Some of the storms could be strong to severe.

Goodin/JLA

In the hours before

Special weather statement, Jul 13, 7:08 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
708 PM CDT Sat Jul 13 2024

WIZ038-039-049-050-140100-
Calumet WI-Outagamie WI-Manitowoc WI-Brown WI-
708 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BROWN...NORTHERN
CALUMET...SOUTHEASTERN OUTAGAMIE AND NORTHWESTERN MANITOWOC COUNTIES
THROUGH 800 PM CDT...

At 708 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Little Chute, or near Appleton, moving southeast
at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Appleton, Menasha, Kaukauna, Little Chute, Kimberly, Brillion,
Darboy, High Cliff State Park, Northern Lake Winnebago, and Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Wisconsin.

&&

LAT...LON 4417 8840 4424 8840 4424 8847 4446 8849
      4421 8785 4402 8799
TIME...MOT...LOC 0008Z 292DEG 26KT 4427 8831

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPC
Local storm report, Jul 13, 7:09 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
709 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Rain             5 SW Tigerton           44.68N 89.12W
07/13/2024  M1.75 Inch       Waupaca            WI   Public

&&
Special weather statement, Jul 13, 7:28 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
728 PM CDT Sat Jul 13 2024

WIZ037>039-045-048-049-140115-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-Brown WI-
728 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BROWN...CALUMET...
WINNEBAGO...SOUTHEASTERN WAUSHARA...EASTERN WAUPACA AND OUTAGAMIE
COUNTIES THROUGH 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Clintonville to near
Menasha to near Rush Lake. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Green Bay, Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, New
London, Kimberly, Chilton, and Brillion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, northeastern and east central Wisconsin.

&&

LAT...LON 4390 8889 4398 8889 4398 8905 4426 8878
      4460 8888 4457 8803 4389 8806 4389 8816
      4394 8816 4394 8840 4389 8840
TIME...MOT...LOC 0027Z 280DEG 35KT 4452 8865 4423 8851 4390 8887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Kurimski
Local storm report, Jul 13, 7:30 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
730 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Hail             0.75 E Appleton         44.26N 88.38W
07/13/2024  M0.25 Inch       Outagamie          WI   Amateur Radio

&&
Local storm report, Jul 13, 7:32 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
732 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Hail             2 NE Appleton           44.27N 88.37W
07/13/2024  E0.75 Inch       Outagamie          WI   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Jul 13, 7:35 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
735 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Hail             0.25 N Kimberly         44.28N 88.31W
07/13/2024  M0.50 Inch       Outagamie          WI   Amateur Radio

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:08 PM CDTSpecial Weather StatementGRBOutagamie52 min
Jul 13, 7:28 PM CDTSpecial Weather StatementGRBCalumet, Outagamie, Winnebago47 min
Jul 13, 7:31 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Outagamie, Waupaca, Winnebago3 hr
Jul 13, 8:05 PM CDTSpecial Weather StatementGRBManitowoc70 min
Jul 13, 8:06 PM CDTSpecial Marine WarningGRB114 min
Jul 13, 8:09 PM CDTSpecial Weather StatementGRBCalumet36 min
Jul 14, 5:43 PM CDTSpecial Weather StatementGRBVilas32 min
Jul 14, 6:13 PM CDTSpecial Weather StatementGRBVilas32 min

Nearby

Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.